Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX

May 15, 1997Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 1997, 1:49 AM CDT for Reagan County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 1:49 AM CDT (06:49 UTC)
Expired
May 15, 1997, 2:50 AM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS1 KMAF 150650 RRA
SVRMAF
TXC383-150750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
149 AM CDT THU MAY 15 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 250 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN REAGAN COUNTY
 
AT 146 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF BEST MOVING NORTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS AND WILL AFFECT THE
AREAS FROM BEST TO BIG LAKE DURING THE NEXT HOUR.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.



HUBER/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:34 AM CDT, 15 minutes earlier.

Area forecast discussion, May 15, 1:34 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
132 AM CDT THU MAY 15 1997

LINE OF STG/SVR CONVECTION MOVING SE THROUGH REAGAN COUNTY ATTM. 88D
VWP/S SHOW INCREASING S/SE FLOW FEEDING THIS CONVECTION. W/V IMAGES
INDICATE WELL-DEFINED DEFORMATION ZONE OVER FA...WHICH IS PROGGED BY
ETA TO PERSIST THROUGH THU EVENING. AGREE WITH LATEST SWODY1 ON
PLACING SVR THREAT OVER NW FA THU AFTN AS UPSLOPE FLOW...H8 MOISTURE
AND ERN EDGE OF BEST H7-H5 LAPSE RATES WILL BE SUPERIMPOSED. WITH
WIND FIELDS ALOFT EXPECTED TO REMAIN WEAK...EXPECT SLOW MOVING STORMS
AND LOCALLY HEAVY RAIN AS WAS THE CASE WED EVENING. WILL MENTION PSBL
SVR FOR WRN ZONES...AND AT LEAST CHC POPS E OF MTNS WITH LOCALLY
4HEAVY RAIN FOR REST OF FA. AS HEAVY RAIN WAS SPOTTY ON WED DO NOT
SUGGEST FFA YET ATTM.

WENT FAIRLY CLOSE TO WARMER FWC GUIDANCE.

MAF  88/60  23
CNM  89/58  23
MRF  82/50  12
P07  88/64  12

TJT

In the hours before

Local storm report, May 15, 12:09 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1209 AM CDT (1109 PM MDT) THU MAY 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

453 PM     1 S MIDLAND               TX   1.00 INCH HAIL
05/14/97   MIDLAND

456 PM     4 S MIDLAND               TX   2.00 INCH HAIL
05/14/97   MIDLAND

458 PM     4 SSE MIDLAND             TX   2.75 INCH HAIL
05/14/97   MIDLAND

506 PM     2 E MIDLAND               TX   2.50 INCH HAIL
05/14/97   MIDLAND

521 PM     6 S MIDLAND               TX   1.75 INCH HAIL
05/14/97   MIDLAND

528 PM     4 SE MIDLAND              TX   1.00 INCH HAIL
05/14/97   MIDLAND                        REPORTED AT INTERSECTION OF
                                          FM 715 AND 146 E.

651 PM     5 E PATRICIA              TX   2.50 INCH HAIL
05/14/97   DAWSON

728 PM     FLUVANNA                  TX   1.75 INCH HAIL
05/14/97   SCURRY

840 PM     13 E GAIL                 TX   0.75 INCH HAIL
05/14/97   BORDEN

856 PM     15 SW SNYDER              TX   1.75 INCH HAIL
05/14/97   SCURRY                         REPORTED IN KNAPP
                                          COMMUNITY.

922 PM     STANTON                   TX   0.75 INCH HAIL
05/14/97   MARTIN

1006 PM    LUTHER                    TX   0.88 INCH HAIL
05/14/97   HOWARD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:07 PM CDTSevere Thunderstorm WarningMAFGlasscock48 min
May 14, 7:13 PM CDTSevere Thunderstorm WarningMAFGaines47 min
May 14, 7:18 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
May 14, 7:36 PM CDTSevere Thunderstorm WarningMAFDawson, Martin49 min
May 14, 7:43 PM CDTSevere Thunderstorm WarningMAFAndrews47 min
May 14, 7:53 PM CDTSevere Thunderstorm WarningMAFGaines47 min
May 14, 7:58 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 14, 8:23 PM CDTSevere Thunderstorm WarningMAFMartin32 min
May 14, 8:28 PM CDTSevere Thunderstorm WarningMAFScurry47 min
May 14, 8:40 PM CDTFlash Flood WarningMAFBorden3 hr
May 14, 8:40 PM CDTSevere Thunderstorm WarningMAFBorden3 hr
May 14, 8:55 PM CDTSevere Thunderstorm WarningMAFMartin50 min
May 14, 9:01 PM CDTSevere Thunderstorm WarningMAFHoward49 min
May 14, 9:49 PM CDTSevere Thunderstorm WarningMAFHoward31 min
May 14, 10:46 PM CDTSevere Thunderstorm WarningMAFHoward34 min
May 15, 12:35 AM CDTSevere Thunderstorm WarningMAFReagan50 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.